Saturday, December 3, 2022
HomeMedicineWhat Ingredient Makes You Drowsy In Allergy Medicine

What Ingredient Makes You Drowsy In Allergy Medicine

When Do You Need Antihistamine Eye Drops

Which Allergy Medicine Is Perfect For You?

For some people, allergy season comes with itchy eyes that oral antihistamines cannot control. If this is the case for you, you may benefit from an antihistamine eye drop. Antihistamine eye drops work directly in your eyes to block the release of histamine and prevent allergy symptoms. Several products that used to require a prescription are now available over the counter.

The best options for long-lasting relief include the following products:

  • : You can use the 0.2% drops once a day or the 0.1% drops once or twice a day.
  • : Ketotifen can provide relief for up to 12 hours.
  • Slightly tilt your head back and look up.
  • Pull down on your lower lid to make a pocket.
  • Without touching the tip of the bottle to your eye or eyelids, squeeze one drop into the pocket of your lower lid.
  • Close your eye, and do not blink.
  • Press gently on your tear duct to keep the eye drop from draining into your nose.
  • Replace the lid on the eye drop bottle and rewash your hands.
  • Whether allergy season brings a runny nose and sneezing, or your symptoms include itchy and watery eyes, you can find relief with OTC allergy medication. Although your doctor may write a prescription for allergy medication, some insurance plans may not cover them because they are available over the counter. If your insurance does not cover your medication, you can use a free Rx savings card to get the lowest prescription price.

    Where Can I Purchase Equate Allergy Relief

    Allergy Relief and all of the other Equate medications are available nationwide at Walmart. With over 11,000 stores across the United States, you are almost guaranteed to have one open near you if you need allergy medicine. If youre unable to locate a Walmart near you, it is available on the Walmart website. You can have a box shipped directly to you or choose a nearby store for pickup at no extra cost.

    Many Walmarts are open 24 hours, so you can visit a store no matter what time your symptoms begin

    Use With Contact Lenses

    Speaking of contacts, its important to make sure the eye drops are safe for use with your lenses.

    Most eye drop instructions recommend waiting 10 to 15 minutes before putting in your contacts, says Dr. Dass, who emphasizes the importance of reading the instructions that come with your brand of eye drops .

    Read Also: Non Drowsy Allergy Medicine For Hives

    How To Take Antihistamines

    Take your medicine as advised by the pharmacist or doctor, or as described in the leaflet that comes with it.

    Before taking an antihistamine, you should know:

    • how to take it including whether it needs to be taken with water or food, or how to use it correctly
    • how much to take this can vary depending on things such as your age and weight
    • when to take it including how many times a day you can take it and when to take it
    • how long to take it for some types can be used for a long time, but some are only recommended for a few days
    • what to do if you miss a dose or take too much

    The advice varies depending on the exact medicine you’re taking. If you’re not sure how to take your medicine, ask a pharmacist.

    What Are Some Alternatives To Equate Allergy Relief

    10 allergy remedies that wont make you drowsy

    The Equate brand also sells a generic equivalent to Claritin. This is a different formula for allergy relief, with an active ingredient of loratadine for the antihistamine, and pseudoephedrine as a nasal decongestant. Its recommended that you choose this formula if youre looking for something a bit more focused on allergy symptoms that isnt needed for multitasking with a sleep aid.There are also the name brands Zyrtec and Allegra, all commercially available over the counter for allergy relief. They all come with their own set of potential side effects, just like Allergy Relief.

    Also Check: Can Allergies Make You Throw Up

    Is It Better To Take Zyrtec In The Morning Or At Night

    It depends on whether you experience any side effects, says Robert Eitches, MD, an allergist at Tower Allergy. If your problems are only during the day time and you aren’t really prone to side effects, then go ahead and take it during the day.

    But if you experience side effects like drowsiness, Dr. Eitches recommends taking your dose at night before bed. “That way you wake up in the morning relatively clearer, too,” he says. If it makes you sleepy, the side effect will have likely worn off by the time you wake up, and since the medication can provide relief for 24 hours, you’ll still experience relief during the day.

    Kirkland Allerclear Non Drowsy Allergy Tablets Product Review Details

    • Item name: Kirkland AllerClear Non Drowsy Allergy Tablets.
    • Costco item #529688.
  • Essentially a one year supply for a low price if you take one every day.
  • Convenient bottle.
  • Small and easy to swallow.
  • Made in the USA.
  • Active Ingredient: Loratadine 10 mg.

    Inactive Ingredients: Lactose monohydrate. Magnesium stearate. Povidone. Pregelatinized starch.

    Do not exceed more than 1 tablet in 24 hours.

    Recommended Reading: Are There Nuts In Twix

    Common Otc Medicine For Canine Allergies

    Below is a list of common allergy medicines and what they do for your pupper. Remember to always consult with your veterinarian before giving any medication that you can get over the counter.

    Antihistamines perhaps the most common and well-known allergy medication is the antihistamine. Lets discuss what histamine is to fully understand what this medication does.

    are chemicals that your immune system makes to tame allergens. Lets say a sneeze, runny nose, etc. those are both ways your body is trying to rid of the allergen that is invading it.

    When allergens enter your body, your immune system responds to them as if they are foreign invaders that are harmful to you. Then the mast cells in your dogs body release histamines to boost blood to the areas of concern. This blood flow causes inflammation, which then causes your dogs body to repair the surrounding area. Because histamines are also in your gut, they also respond to food allergies. Some common antihistamines are:

    • Benadryl

    All of these medications are deemed safe as long as there are no other additives, so make sure you read the label carefully and consult with your veterinarian before use. It is also good to note that some of these medications can make your pet drowsy or hyperactive.

    • Flonase
    • Nasonex

    Could It Be The Decongestant

    Best antihistamine for your allergies

    A. There are two possibilities. Many manufacturers of allergy remedies now include decongestants in some of their formulas. Ingredients like pseudoephedrine and phenylephrine can be stimulating and cause insomnia for some people. Unless you check the label you might not realize your allergy medicine has an unexpected addition.

    One tip-off that your allergy medicine has a decongestant is the letter D in the name. For example, Allegra-D, Claritin-D or Mucinex D all contain pseudoephedrine. That is no guarantee, though. Actifed and Sudafed also contain pseudoephedrine. This drug can leave some people quite stimulated and awake for hours. A claim on the label that the drug is non-drowsy should prompt a close examination of the ingredients.

    A fairly comprehensive review of 59 trials of allergy medicines found that those with antihistamines alone are less likely to cause insomnia than those containing decongestants . A combination of guaifenesin and the decongestant pseudoephedrine hydrochloride alleviated nasal congestion but these allergy medicines cause insomnia .

    Also Check: What Allergy Medicine Is Stronger Than Zyrtec

    What Can You Do If Your Allergy Medication Is Not Working

    Allergy shots, also known as , may eliminate or lessen allergy symptoms if medications are ineffective or intolerable. Immunotherapy works by reducing to allergens. Each shot contains a small, but increasing, amount of allergen. This challenges the body to build up over time. The drawbacks to immunotherapy include use of shots, cost and the fact it may take many months to complete.

    What Form Does This Medication Come In

    Tablets

    5 mgEach white , film-coated, scored, ovoid tablet contains 5 mg of cetirizine HCl. Nonmedicinal ingredients: cornstarch, hypromellose, lactose, magnesium stearate, polyethylene glycol, povidone, and titanium dioxide.

    10 mgEach white , film-coated, scored, ovoid tablet contains 10 mg of cetirizine HCl. Nonmedicinal ingredients: cornstarch, hypromellose, lactose, magnesium stearate, polyethylene glycol, povidone, and titanium dioxide.

    20 mgEach white , film-coated, scored, ovoid tablet contains 20 mg of cetirizine HCl. Nonmedicinal ingredients: cornstarch, hypromellose, lactose, magnesium stearate, polyethylene glycol, povidone, and titanium dioxide.

    Capsules

    Each clear, oval, liquid-filled, soft gelatin capsule contains 10 mg of cetirizine. Nonmedicinal ingredients: gelatin, glycerin, lecithin, mannitol, medium chain triglycerides, pharmaceutical ink, polyethylene glycol 400, purified water, sodium hydroxide, sorbitan, and sorbitol.

    Syrup

    Each 5 mL of colourless, banana-grape flavoured preparation contains 5 mg of cetirizine HCl. Nonmedicinal ingredients: acetic acid, artificial grape flavour, artificial banana flavour, glycerin, methyl paraben, propyl paraben, propylene glycol, purified water, sodium acetate, and sugar syrup .

    Reactine Fast Melt Junior

    Reactine Rapid Dissolve

    Reactine Allergy

    Syrup

    Read Also: Nausea From Allergies

    About Kirkland Allerclear Non Drowsy Allergy Tablets

    These are all very popular allergy medications. However, there are quite a few differences between these drugs. Frankly, among the three, they are all effective solutions to allergies. One isnt better than the other. For some people, one works better than the other. It all comes down to what exactly your allergen source is. How your body reacts to that allergen. And how your body works along with the antihistamine medication.

    The main active ingredient in Allegra is fexofenadine. From what I have read, Allegra is the least likely among the three to make you drowsy. However, it appears that Allegra leaves your system quite quickly. Therefore, some people have reported that after a few hours, they encountered allergy symptoms again.

    The main active ingredient in Claritin is loratadine, as mentioned above. This is most likely the longest-acting one. Its effects typically last for up to 24 hours.

    The main active ingredient in Zyrtec is cetirizine. It appears that Zyrtec is the fastest acting one. Usually providing you with relief within the hour that you take the medication. However, some have reported drowsiness after taking Zyrtec.

    Kirkland AllerClear Non Drowsy Allergy Tablets is a great solution to seasonal and indoor allergies.

    This allergy medication from Kirkland Signature is a quality product. I think it rivals Claritin. With a much more reasonable price and at a high quantity. There should not be a reason to suffer from allergy symptoms any further.

    What Can You Do About Drowsiness From Allergy Medicines

    These two medicines

    Some antihistamines are less likely to cause drowsiness than others. Reactions vary considerably from one person to another. What relieves your symptoms without making you sleepy may be different from what works for someone else.

    When you find one that works for you, stick with it check chemical ingredients and dosages before changing brands or generics. On the other hand, if one doesnt work for you, try another type.

    First-generation antihistamines such as diphenhydramine usually cause drowsiness because they are less likely to affect the histamine produced in the brain or have other unwanted effects in the brain.

    Newer, second-generation antihistamines such as cetirizine , fexofenadine and loratadine marketed as nonsedating usually cause less drowsiness. An added benefit is that second-generation antihistamines last longer than Benadryl. Allegra is generally the least sedating.

    Nasal spray antihistamines are also somewhat less likely to make you sleepy, since they target nasal passages directly rather than sending medicine throughout your body in the bloodstream. These are available only by prescription.

    Regular use of an intranasal corticosteroid is not only safe but also an effective way to reduce use of antihistamines. They take a few days to start working, so you need to be patient. Ask your doctor or pharmacist about using an antihistamine with an intranasal corticosteroid the first few days. Some intranasal corticosteroids are available over-the-counter.

    Also Check: Imitation Almond Extract Safe For Nut Allergies

    What Are The Benefits Of Otc Allergy Medicine For Toddlers

    Allergy medicine for toddlers bought over-the-counter have many benefits. The major one, of course, is that they are made specifically for children and are therefore safe for your toddler. There are more specific benefits, though, depending on the type of allergic medication your kid needs or is taking.

    The US FDA normally regulates OTC allergy medications. As such, these are guaranteed safe for your toddler. Additionally, they also do the work they are made to do. Giving the best OTC allergy medicine to your child can be a big help.

    Over-the-counter allergy medications suppress histamines, which are the ones that cause symptoms and allergic reactions like the stuffy nor a runny nose, itchiness, and watery and red eyes. They help relieve children of the discomfort caused by allergic reactions. They help make the children feel better.

    The best OTC allergy medicine can flush out allergens and relieve nasal congestion. This is especially true for nasal sprays available for over-the-counter purchase. Oral decongestants contain phenylephrine or pseudoephedrine, however, are not recommended for toddlers because of the side effects they can have on them. The best option is an OTC allergy nasal spray.

    Antihistamines that contain decongestants, such as Claritin D, are also one of the most effective and efficient is flushing out allergens and relieving nasal stuffiness.

    Is Your Allergy Medication Not Working

    Itâs fairly easy to tell if an OTC allergy medication isnât working. If your symptoms persist or even get worse, it could indicate that you arenât using the right medication.

    Unfortunately, many people find that an allergy medication that used to be effective no longer works for their symptoms. In a national survey of 2,500 U.S. adults with allergic rhinitis, nearly half of them reported that their allergy medications did not provide 24-hour relief, and many said that the medicationâs effectiveness declined after a few months.

    There are several possible reasons for this:

    â Environmental changes, such as air pollution and warming temperatures, can make your allergies worse and make medications seem less effective.

    â People may develop new allergies, or their symptoms may change over time.

    â Many medications need to be taken regularly to be effective not taking them as directed may make it seem like they are less effective.

    â Age and high levels of stress can increase sensitivity to allergies, and the same medications may not be as effective.

    Don’t Miss: Can You Develop Allergies As An Adult

    Why Do Antihistamines Make You Drowsy

    16 December 2013

    Drowsiness is one of the major side effects of some antihistamines, such as diphenhydramine and doxylamine succinate . And because of their powerful sedating qualities, antihistamines are also the active ingredients found in numerous over-the-counter sleep aids.

    But why do antihistamines make you sleepy?

    The story begins with histamines, which are chemical compounds that play a couple of roles in the body, though they’re best known for their involvement in the body’s local immune responses.

    When you get injured or your immune system detects a potentially dangerous foreign substance, certain white blood cells and tissue cells release histamines that seek out and attach to other cells that have a histamine receptor.

    Here, the histamines induce an inflammatory response they dilate the blood vessels, increasing blood flow to the site of injury or invasion. They also make blood vessels more permeable, allowing proteins and white blood cells to seep into the damaged or infected tissue.

    But there are side effects to this healing process. For example, when you’re fighting a cold , histamines widen the blood vessels in your nasal cavity, causing nasal congestion.

    Additionally, the increased fluid leakage from your blood vessels, combined with an increased mucous production also caused by histamines can result in a runny nose.

    What Other Drugs Could Interact With This Medication

    Does loratadine make you drowsy or keep you awake

    There may be an interaction between cetirizine and any of the following:

    • acetylcholinesterase inhibitors
    • aclidinium
    • other antihistamines
    • antipsychotics
    • apalutamide
    • “azole” antifungals
    • barbiturates
    • benzodiazepines
    • hepatitis C antivirals
    • hyaluronidase
    • macrolide antibiotics
    • metoclopramide
    • muscle relaxants
    • nabilone
    • narcotic pain medications
    • nitroglycerin
    • potassium supplements
    • pramipexole
    • seizure medications
    • selective serotonin reuptake inhibitors
    • sodium oxybate
    • thiazide diuretics
    • tiotropium
    • tricyclic antidepressants
    • tyrosine kinase inhibitors
    • umeclidinium

    Don’t Miss: Can You Take Robitussin With Allergy Medicine

    Taking Antihistamines With Other Medicines Food Or Alcohol

    Speak to a pharmacist or GP before taking antihistamines if you’re already taking other medicines.

    There may be a risk the medicines do not mix, which could stop either from working properly or increase the risk of side effects.

    Examples of medicines that could cause problems if taken with antihistamines include some types of:

    • stomach ulcer or indigestion medicines
    • cough and cold remedies that also contain an antihistamine

    Try not to drink alcohol while taking an antihistamine, particularly if it’s a type that makes you drowsy, as it can increase the chances of it making you feel sleepy.

    Food and other drinks do not affect most antihistamines, but check the leaflet that comes with your medicine to make sure.

    Shore Up Immune System With Allergy Shots

    Known as allergy immunotherapy, allergy shots contain serums of multiple allergens to allow the body to become used to exposure to harmful substances such as dust or pollen. The shots can reduce allergy symptoms without taking medication that makes you drowsy. Be patient, however: Its not a quick fix, but over time and with regular injections a lot of people will feel better and be able to reduce the medications they need to use, says Stukus.

    Read Also: Can You Eat Twix With A Peanut Allergy

    Zyrtec Side Effects To Be Aware Of

    If you’ve ever slept 14 hours after popping a Benadryl, you’re well aware that some allergy meds can seriously knock you out. That’s not as common with Zyrtec, but 11 to 14 percent of people do report feeling sleepy after taking it, making it the most common side effect reported, says Boomershine.

    Since the effects of Zyrtec last 24 hours, drowsiness can hit at any time. Avoid alcohol and be careful about driving if the med hits you with the sleepies, per the Zyrtec site.

    Its annoying to feel as if youve inhaled a mouthful of sand. Less than 10 percent of Zyrtec poppers will wind up with a dry mouth, says Boomershine. When you have an allergic response, your tissues secrete more fluid , and antihistamines dry you up. She says that drinking water will help, as will switching to an alcohol-free mouthwash if youre using one that has alcohol in it, as that ingredient also dries you out.

    Dizziness can be a rare potential side effect and may disappear after your body adjusts to the medication, per The Mayo Clinic. Give it time, but always check in with your doctor if youre concerned. And, just like drowsiness, hold off on driving if youre getting dizzy spells.

    While Zyrtec may make adults sleepy, it can turn kids into little insomniacs, says Boomershine. Having them take the long-acting med earlier in the day wont help either since it lasts all day. Talk to their pediatrician about making a switch.

    RELATED ARTICLES

    Most Popular